Alert archive / Massachusetts / Coastal Flood Statements in 2018
Coastal Flood Statement 11, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this coastal flood statement at Aug 10, 2018, 3:03 PM EDT for 5 counties in Massachusetts. It took effect at Aug 10, 2018, 9:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2018, 3:03 PM EDT (19:03 UTC)
- In effect from
- Aug 10, 2018, 9:00 PM EDT
- Expired
- Aug 11, 2018, 2:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Essex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 35 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
018
WHUS41 KBOX 101903
CFWBOX
Coastal Hazard Message
National Weather Service Boston/Norton MA
303 PM EDT Fri Aug 10 2018
MAZ007-015-016-019-022-110600-
/O.NEW.KBOX.CF.S.0011.180811T0100Z-180811T0600Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
Eastern Plymouth MA-Barnstable MA-
303 PM EDT Fri Aug 10 2018
...MINOR SPLASHOVER AT VULNERABLE LOCATIONS POSSIBLE TONIGHT...
* LOCATIONS...Suffolk MA, Eastern Essex MA, Barnstable MA,
Eastern Norfolk MA and Eastern Plymouth MA Counties.
* TIMING...During the overnight high tide tonight, which is around
midnight.
* COASTAL FLOOD IMPACTS...up to 1 foot of saltwater inundation
above ground level is possible in low-lying areas near
shorelines and tidal waterways.
&&
Time of high total tides are approximate to the nearest hour.
Category thresholds are based on still water levels. Impacts
may be greater, depending upon wave action.
Newburyport
MLLW Categories - Minor 11.0 FT, Moderate 12.5 FT, Major 14.0 FT
MHHW Categories - Minor 1.5 FT, Moderate 3.0 FT, Major 4.5 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/11 PM 9.8/10.3 0.2/ 0.8 -0.2/ 0.2 1-2 None
11/12 PM 8.6/ 9.1 -1.0/-0.5 -0.2/ 0.2 2-3 None
12/12 AM 9.9/10.4 0.4/ 0.9 -0.2/ 0.2 2-3 None
12/01 PM 8.9/ 9.4 -0.7/-0.2 -0.2/ 0.2 2 None
13/01 AM 9.9/10.4 0.4/ 0.9 -0.2/ 0.2 2 None
Gloucester Harbor
MLLW Categories - Minor 12.0 FT, Moderate 14.5 FT, Major 15.5 FT
MHHW Categories - Minor 2.5 FT, Moderate 5.0 FT, Major 6.0 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/11 PM 11.0/11.5 1.5/ 2.0 -0.2/ 0.2 2 None
11/12 PM 9.9/10.4 0.4/ 0.9 -0.2/ 0.3 2-3 None
12/12 AM 11.4/11.9 1.9/ 2.3 0.0/ 0.5 2 None
12/01 PM 10.3/10.8 0.8/ 1.3 0.0/ 0.5 2 None
13/01 AM 11.3/11.8 1.8/ 2.2 -0.2/ 0.3 2 None
Boston Harbor
MLLW Categories - Minor 12.5 FT, Moderate 15.0 FT, Major 16.0 FT
MHHW Categories - Minor 2.4 FT, Moderate 4.9 FT, Major 5.9 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/11 PM 11.6/12.1 1.5/ 2.0 -0.2/ 0.2 1 None
11/12 PM 10.3/10.8 0.2/ 0.7 -0.2/ 0.2 1 None
12/12 AM 11.8/12.3 1.7/ 2.2 -0.2/ 0.2 1 None
12/01 PM 10.6/11.1 0.5/ 1.0 -0.2/ 0.2 1 None
13/01 AM 11.7/12.2 1.6/ 2.0 -0.2/ 0.2 1 None
Revere
MLLW Categories - Minor 12.5 FT, Moderate 15.0 FT, Major 16.5 FT
MHHW Categories - Minor 2.6 FT, Moderate 5.1 FT, Major 6.6 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/11 PM 11.5/12.0 1.6/ 2.0 -0.2/ 0.2 1 None
11/12 PM 10.4/10.9 0.5/ 1.0 0.0/ 0.5 2 None
12/12 AM 11.9/12.4 2.0/ 2.5 0.0/ 0.5 2 None
12/01 PM 10.7/11.2 0.8/ 1.3 0.0/ 0.5 2 None
13/01 AM 11.8/12.3 1.9/ 2.3 0.0/ 0.5 1 None
Scituate
MLLW Categories - Minor 11.5 FT, Moderate 14.0 FT, Major 16.0 FT
MHHW Categories - Minor 1.8 FT, Moderate 4.3 FT, Major 6.3 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/11 PM 11.0/11.5 1.3/ 1.8 -0.2/ 0.2 2 None
11/12 PM 9.7/10.2 0.0/ 0.5 -0.2/ 0.2 2 None
12/12 AM 11.2/11.7 1.5/ 2.0 -0.2/ 0.2 2 None
12/01 PM 10.0/10.5 0.2/ 0.8 -0.2/ 0.2 2 None
13/01 AM 11.2/11.7 1.5/ 2.0 -0.2/ 0.2 1-2 None
Sandwich / Dennis
MLLW Categories - Minor 13.0 FT, Moderate 14.0 FT, Major 15.5 FT
MHHW Categories - Minor 2.7 FT, Moderate 3.7 FT, Major 5.2 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/11 PM 11.4/11.9 1.1/ 1.6 -0.2/ 0.2 1 None
11/12 PM 10.3/10.8 0.0/ 0.5 0.0/ 0.5 1-2 None
12/12 AM 11.8/12.3 1.5/ 2.0 0.0/ 0.5 1 None
12/01 PM 10.6/11.1 0.2/ 0.8 0.0/ 0.5 1 None
13/01 AM 11.8/12.3 1.5/ 2.0 0.0/ 0.5 1 None
Provincetown Harbor
MLLW Categories - Minor 12.5 FT, Moderate 13.5 FT, Major 15.0 FT
MHHW Categories - Minor 2.4 FT, Moderate 3.4 FT, Major 4.9 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/11 PM 11.9/12.4 1.8/ 2.2 -0.2/ 0.2 1 None
11/12 PM 10.7/11.2 0.6/ 1.1 -0.2/ 0.3 1 None
12/12 AM 12.2/12.7 2.1/ 2.6 0.0/ 0.5 1 None
12/01 PM 11.0/11.5 0.9/ 1.4 -0.2/ 0.3 1 None
13/01 AM 12.1/12.6 2.0/ 2.5 -0.2/ 0.3 1 None
Chatham - East Coast
MLLW Categories - Minor 9.5 FT, Moderate 12.0 FT, Major 13.0 FT
MHHW Categories - Minor 1.8 FT, Moderate 4.3 FT, Major 5.3 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
11/12 AM 6.6/ 7.1 -1.1/-0.7 -0.2/ 0.2 2 None
11/01 PM 5.5/ 6.0 -2.2/-1.8 -0.2/ 0.3 2 None
12/01 AM 6.8/ 7.3 -1.0/-0.5 0.0/ 0.5 2 None
12/02 PM 5.7/ 6.2 -2.0/-1.6 -0.2/ 0.3 2 None
13/02 AM 6.7/ 7.2 -1.1/-0.6 -0.2/ 0.3 2 None
Chatham - South Coast
MLLW Categories - Minor 9.0 FT, Moderate 10.5 FT, Major 11.5 FT
MHHW Categories - Minor 4.5 FT, Moderate 6.0 FT, Major 7.0 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
11/12 AM 4.5/ 5.0 0.0/ 0.5 -0.2/ 0.2 1 None
11/01 PM 3.7/ 4.2 -0.9/-0.4 -0.2/ 0.3 1 None
12/01 AM 4.7/ 5.2 0.2/ 0.8 0.0/ 0.5 1 None
12/02 PM 4.0/ 4.5 -0.6/-0.1 0.0/ 0.5 1 None
13/02 AM 4.6/ 5.1 0.1/ 0.6 -0.2/ 0.3 1 None
Buzzards Bay - Woods Hole
MLLW Categories - Minor 5.5 FT, Moderate 7.0 FT, Major 8.5 FT
MHHW Categories - Minor 3.5 FT, Moderate 5.0 FT, Major 6.5 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/08 PM 3.1/ 3.6 1.1/ 1.6 -0.2/ 0.2 1 None
11/09 AM 2.7/ 3.2 0.8/ 1.3 -0.2/ 0.3 1 None
11/09 PM 3.2/ 3.7 1.3/ 1.8 0.0/ 0.5 1 None
12/10 AM 3.0/ 3.5 1.0/ 1.5 0.0/ 0.5 1 None
12/10 PM 3.2/ 3.7 1.2/ 1.7 0.0/ 0.5 1 None
13/10 AM 3.1/ 3.6 1.1/ 1.6 0.0/ 0.5 1 None
Wings Neck
MLLW Categories - Minor 6.5 FT, Moderate 9.0 FT, Major 11.5 FT
MHHW Categories - Minor 2.2 FT, Moderate 4.7 FT, Major 7.2 FT
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
10/08 PM 5.2/ 5.7 1.0/ 1.5 -0.2/ 0.3 1 None
11/08 AM 4.9/ 5.4 0.6/ 1.1 0.0/ 0.5 1 None
11/09 PM 5.6/ 6.1 1.3/ 1.8 0.1/ 0.6 1 None
12/09 AM 5.1/ 5.6 0.8/ 1.3 0.0/ 0.5 1 None
12/10 PM 5.4/ 5.9 1.1/ 1.6 0.1/ 0.6 1 None
13/10 AM 5.2/ 5.7 0.9/ 1.4 0.0/ 0.5 1 None
&&
$$
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBostonWhat forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Aug 10, 10:36 AM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 10, 10:36 AM EDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1036 AM EDT Fri Aug 10 2018 .SYNOPSIS... A warm but less humid afternoon is in store for the region today with few showers possible this afternoon, but dry weather will dominate. A frontal boundary will stall in the vicinity of southern New England late tonight into early next week. While this entire period will not be a washout...expect times of showers and isolated thunderstorms. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1035 AM update... Only minor adjustments this morning. With light winds, looking like a late seabreeze kind of day. Some pop-up showers or thunderstorms still possible later this afternoon and evening. Otherwise, forecast remains on track. Previous discussion follows... A much more comfortable summer afternoon compared to what we have experienced over the last week. It still will be a very warm afternoon with high temperatures reaching into the middle to upper 80s...but it will be less humid with dewpoints in the 60s. Sunny skies to start the day will be replaced by a scattered to broken deck of diurnal cumulus clouds by afternoon in many locations. There will be a weak frontal boundary across the region along with a sea breeze front. Despite lower dewpoints...we should be able to generate 500+ J/KG of Cape. This should lead to a few showers developing during the afternoon/evening and possibly an embedded t-storm or two with the boundaries. Nonetheless...the vast majority of the day will be dry in a given location. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... * Localized Flash Flood Threat Sat, mainly across the interior Tonight and Saturday... While a few showers will be possible this evening...much of this time will feature dry weather. The potential for more widespread showers/isolated thunderstorms will increase very late tonight into Saturday. This in response to a wave of low pressure lifting northwest from the mid Atlantic states. A southerly low level jet will then impinge on the boundary with Pwats climbing to near 2 inches. The result will be the potential for training showers/isolated thunderstorms with heavy rainfall and the threat for localized flash flooding. With that said...there remains a lot of uncertainty on the axis of heaviest rain. This will be dependent on where the boundary sets up. We expect the bulk of the heavy rain/localized flash flood threat to occur on the northwest side of the boundary. Southeast of the boundary...a few showers will be possible but much of the time may be dry through Saturday with the lack of forcing. This may include the Boston to Providence corridor. Appears the risk for heavy rain/localized flash flooding Saturday will be northwest of the Boston to Providence corridor...with the greatest threat across western MA/northern CT. The ECMWF model appeared to be weaker with the low level jet/forcing than most of the other guidance and hence less QPF. It will be interesting to see how models trend over the next 12 to 24 hours in terms of the strength of the LLJ and placement of the surface boundary. In a nutshell...the threat for localized flash flooding exists on Saturday with the main risk across interior southern New England. However...too much uncertainty exists to issue a flash flood watch at this time, but later shifts will have to re-examine. We also should mention that there is the very low risk of an isolated severe thunderstorm...but odds are against that. While there will be low level helicity on the boundary, it appears that it will displaced too far northwest from the main forcing and axis of instability. Nonetheless...something will still have to take another look at over the next few model runs. Low temperatures tonight will be mainly in the 60s. Highs on Saturday will be held mainly in the 70s with clouds and precipitation...especially across the interior. It is possible that the higher terrain of interior MA struggle to break 70. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Overview and model preferences... As mentioned by the previous forecaster, a bifurcation of the wave energy deepening across the OH valley is expected late in the weekend. The first split occurs Sun, allowing weak open wave to eject into the zonal N stream flow across N QC/Labrador Sun. This should allow a slight resurgence of the Bermuda ridge, with rising heights through the mid lvls across S New England into Mon. As the remnant trof cuts and begins to meander E toward New England, the combination of upper lvl difluence and cold air will lead to a higher risk for SHRA/TSRA into the meed week period. Although a period of drier wx is likely to follow as the wave opens and shift E late week, confidence is somewhat low as guidance diverges significantly beyond Wed. There is enough agreement to continue with a consensus blend of guidance for this update. Temperatures/humidity... Continued E flow off the Gulf of Maine will define the temperatures Sun through Tue. Thus, even with H85 temps hovering around +15C, highs are likely to remain at or below normal values upper 70s to low/mid 80s). Lows increase in response to influx of moisture and a return of dwpts in the upper 60s and low 70s by Tue. Therefore, expect humidity to rise into early next week as well. Warmer conditions return mid-late week as the warm advection continues behind the exiting wave. Precipitation... Lingering SHRA and occasional TSRA possible ahead of a lingering warm front through Sun. May be a bit of a lull Mon into Tue due the rising heights/anticyclonic flow aloft peak. However, with cooling mid lvl temps attendant to the cutoff, diurnal SHRA/TSRA are possible with any local convergence. The risk for SHRA/TSRA continue into mid week until the core of the cutoff (opening with time) shifts E allowing drier air to filter in from the NW sometime during the latter half of the week. As previous forecaster also noted, no specific day is a washout, as precipitation is likely to be disorganized and cellular, convectively driven much of the time. High PWATs (near 2.00 in or 2 std deviations above normal) suggest that with any precipitation, heavy rainfall is possible. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Saturday/... No significant changes with 12Z TAF update... Today...High confidence. VFR outside of a few brief afternoon and evening spot showers and perhaps a rumble of thunder. The vast majority of the day will be dry. Localized sea breezes expected this afternoon with the weak pressure gradient in place. Tonight and Saturday...Moderate confidence. VFR conditions this evening should deteriorate to MVFR-IFR thresholds very late tonight and especially Saturday. The bulk of the showers/isolated thunderstorms which may contain heavy rainfall very late tonight into Saturday will be focused across the interior. This is also where the greatest risk for the lower ceilings/vsbys. KBOS Terminal...Moderate to high confidence in TAF. KBDL Terminal...Moderate to high confidence in TAF. Outlook /Saturday Night through Tuesday/... Saturday Night through Tuesday: Mainly VFR/MVFR, with areas IFR possible. Chance SHRA, isolated TSRA, patchy BR every day. Lowest categories occur during the overnight hours. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Saturday/... Today through Saturday...High confidence. Weak pressure gradient will keep winds and seas below small craft thresholds through Saturday. Outlook /Saturday Night through Tuesday/... Saturday Night: Winds less than 25 kt. Chance of rain showers, isolated thunderstorms. Local visibility 1 to 3 nm. Sunday: Winds less than 25 kt. Chance of rain showers, isolated thunderstorms. Sunday Night: Winds less than 25 kt. Chance of rain showers, isolated thunderstorms. Local visibility 1 to 3 nm. Monday: Winds less than 25 kt. Chance of rain showers, isolated thunderstorms. Monday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, isolated thunderstorms. Local visibility 1 to 3 nm. Tuesday: Winds less than 25 kt. Chance of rain showers, isolated thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Frank/Doody NEAR TERM...Belk/Frank/Doody SHORT TERM...Frank LONG TERM...Doody AVIATION...Frank/Doody MARINE...Frank/Doody
Hazardous weather outlook, Aug 10, 3:42 AM EDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 342 AM EDT Fri Aug 10 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-110745- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 342 AM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. There is a risk for localized flash flooding very late tonight into Saturday as heavy showers and isolated thunderstorms develop. The best chance will be west of the Boston to Providence Corridor, with a primary focus across western Massachusetts and Connecticut. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-110745- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 342 AM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:20 PM EDT | Flash Flood Watch | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 48 hr |
Nearby
Coastal Flood Statements in Massachusetts, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.